Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 71, NWS Tampa Bay, FL

September 1, 2014Lee County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Sep 1, 2014, 4:10 PM EDT for Lee County, Florida. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2014, 4:10 PM EDT (20:10 UTC)
Expired
Sep 1, 2014, 4:45 PM EDT
In force
35 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

County Lee County, FL

The radar

The Tampa radar (KTBW), 151 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 4:18 PM EDTTSTM WND DMG2 Se Estero, FLPUBLIC SENT PICTURE OF DOWNED TREE ON THREE OAKS PARKWAY 1/4 MILE NORTH OF ESTERO PARKWAY VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.
Sep 1, 4:45 PM EDTMARINE TSTM WIND 434 Se Cape Coral, FLGULF HARBOR YACHT AND COUNTRY CLUB MESONET REPORTED A WIND GUST OF 43 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2014-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1026 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2014-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1026 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

732 
WUUS52 KTBW 012010
SVRTBW
FLC071-012045-
/O.NEW.KTBW.SV.W.0071.140901T2010Z-140901T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
410 PM EDT MON SEP 1 2014

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN SOUTHWEST FLORIDA...

* UNTIL 445 PM EDT.

* AT 410 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR ESTERO...OR 8 MILES NORTH
  OF BONITA SPRINGS...AND MOVING WEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FORT
  MYERS BEACH...LOVERS KEY STATE PARK...FORT MYERS VILLAS...PAGE PARK
  AND WHISKEY CREEK.

LAT...LON 2633 8185 2640 8189 2646 8198 2648 8198
      2658 8198 2658 8167 2633 8167
TIME...MOT...LOC 2010Z 087DEG 8KT 2646 8177

$$
2 follow-up statements
744 
WWUS52 KTBW 012024
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
424 PM EDT MON SEP 1 2014

FLC071-012045-
/O.CON.KTBW.SV.W.0071.000000T0000Z-140901T2045Z/
LEE FL-
424 PM EDT MON SEP 1 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHERN LEE COUNTY...

AT 424 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR ESTERO...OR 7 MILES
EAST OF FORT MYERS BEACH...MOVING WEST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PAGE
PARK...FORT MYERS VILLAS...LOVERS KEY STATE PARK AND WHISKEY CREEK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 2633 8185 2640 8189 2646 8198 2648 8198
      2658 8198 2658 8167 2633 8167
TIME...MOT...LOC 2024Z 087DEG 8KT 2647 8184

$$
426 
WWUS52 KTBW 012044
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
444 PM EDT MON SEP 1 2014

FLC071-012054-
/O.EXP.KTBW.SV.W.0071.000000T0000Z-140901T2045Z/
LEE FL-
444 PM EDT MON SEP 1 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LEE COUNTY WILL
EXPIRE AT 445 PM EDT...

ALTHOUGH THE STORM HAS WEAKENED BELOW SEVERE LIMITS IT WILL CONTINUE 
TO PRODUCE STRONG GUSTY WINDS...HEAVY RAIN. UNTIL IT FULLY 
DISSIPATES.

LAT...LON 2633 8185 2640 8189 2646 8198 2648 8198
      2658 8198 2658 8167 2633 8167
TIME...MOT...LOC 2044Z 087DEG 8KT 2647 8189

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:16 PM EDT, 54 minutes earlier.

Area forecast discussion, Sep 1, 3:16 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
316 PM EDT MON SEP 1 2014

.SHORT TERM...
EAST COAST SEA BREEZE IS MOVING SLOWLY WESTWARD APPROACHING OUR
EASTERN COUNTIES AT THIS TIME. THE WEST COAST SEA BREEZE IS
BECOMING BETTER DEFINED AND WILL LIKELY ALSO PUSH INLAND TOWARD
THE I-75 CORRIDOR. EXPECT SHOWERS AND STORMS TO BEGIN DEVELOPING
AROUND THE BAY AREA SOON...BUT THE BULK OF THE STORMS WILL OCCUR
WHEN THE EAST COAST SEA BREEZE BEGINS TO INTERACT WITH THE WEST
COAST SEA BREEZE LATE THIS AFTERNOON OR EVENING.

THE UPPER-LEVEL LOW / TUTT LOW / NEAR THE BAHAMAS IS FORECAST TO
MOVE STEADILY WESTWARD TOWARD SOUTH FLORIDA OR THE FLORIDA KEYS
OVER THE NEXT FEW DAYS. WE WILL BE ON THE SUBSIDENT SIDE OF THIS
FEATURE THROUGH TUESDAY...WHICH WILL HELP TO DELAY SHOWER
DEVELOPMENT BUT COULD ALSO INCREASE THE POTENTIAL FOR STRONGER
WIND GUSTS IN THE MORE ROBUST CELLS DUE TO THE DRIER AIR. THE
COOLER MID-LEVEL AIR ASSOCIATED WITH THE UPPER-LEVEL LOW WILL NOT
ARRIVE UNTIL AFTER TUESDAY...SO OVERALL LAPSE RATES WILL STILL BE
UNIMPRESSIVE BUT NOT RESTRICTIVE FOR CONVECTION.

.LONG TERM (PREVIOUS DISCUSSION TUESDAY NIGHT-SUNDAY)...
THE SURFACE RIDGE REMAINS NORTH OF THE AREA FOR THE MIDDLE PART OF
NEXT WEEK. A MID/UPPER-LEVEL LOW WILL PASS OVER THE VERY SOUTHERN
PART OF THE STATE OR JUST SOUTH OF THE STATE ON WEDNESDAY AND
THURSDAY. MODELS CONTINUE TO AGREE ON SOME DRIER AIR MOVING OVER THE
REGION ON WEDNESDAY...WITH RELATIVELY LOWER RAIN CHANCES...BUT
GENERALLY STILL EXPECTING SCATTERED COVERAGE. THE REST OF THE PERIOD
FEATURES A SIMILAR SET-UP WITH RESPECT TO THE SURFACE RIDGE...WITH
EAST TO SOUTHEAST WINDS LEADING TO SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS EACH AFTERNOON AND EVENING. TEMPERATURES ARE EXPECTED
TO REMAIN AROUND NORMAL VALUES FOR THIS TIME OF YEAR.

&&

.AVIATION...
SHOWERS AND STORMS WILL BE ARRIVING/DEVELOPING NEAR TERMINALS
THROUGH 00Z OR SO THEN MOVE OFFSHORE DURING THE EVENING.
AMENDMENTS TO INCLUDE BRIEF IFR CONDITIONS ARE POSSIBLE SOON FOR
FMY AND RSW.

&&

.MARINE...
EAST SOUTHEAST WINDS LESS THAN 15 KNOTS AND SEAS 2 FEET OF LESS
WILL CONTINUE THROUGH THE WEEK AS HIGH PRESSURE OVER THE ATLANTIC
BUILDS WEST OVER THE FLORIDA PENINSULA. THE SEA BREEZE WILL SET UP
ALONG THE COASTLINE EACH DAY TURNING THE WINDS TO AN ONSHORE FLOW
OUT OF THE SOUTHWEST THROUGH NORTHWEST DIRECTION. SCATTERED SHOWERS
AND STORMS WILL BE POSSIBLE EACH DAY DEVELOPING OVER LAND AND THEN
PUSHING WESTWARD OVER THE COASTAL WATERS DURING THE EVENING HOURS.
THE ONLY EXPECTED HAZARD WILL BE GUSTY WINDS...HIGHER SEAS...AND THE
POTENTIAL FOR WATERSPOUTS IN THE VICINITY OF THUNDERSTORMS.

&&

.FIRE WEATHER...
NO FIRE WEATHER CONCERNS NEXT SEVERAL DAYS WITH PREDOMINANTLY
EASTERLY FLOW RESULTING IN HIGHEST RAIN CHANCES NEAR AND WEST OF
THE I-75 CORRIDOR EACH DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  77  93  77  92 /  50  40  30  40
FMY  75  94  75  92 /  20  60  20  50
GIF  74  93  75  92 /  20  30  10  30
SRQ  75  94  75  91 /  50  40  30  40
BKV  72  94  72  93 /  40  40  20  40
SPG  79  93  79  91 /  50  40  40  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/AVIATION/FIRE WEATHER...JILLSON
PREVIOUS LONG TERM...CARLISLE
MARINE...GARCIA
DECISION SUPPORT...FLEMING
Hazardous weather outlook, Sep 1, 4:55 AM EDT, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
455 AM EDT MON SEP 1 2014

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-020900-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
455 AM EDT MON SEP 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED...WITH THE BEST
COVERAGE ANTICIPATED WEST OF THE I-75 CORRIDOR. THUNDERSTORMS
THAT DEVELOP WILL BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS...LOCALLY HEAVY RAINS... AND FREQUENT DEADLY LIGHTNING
STRIKES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED. THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY
RAINS... AND FREQUENT DEADLY LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

CARLISLE

In the hours before

Special weather statement, Sep 1, 3:44 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
344 PM EDT MON SEP 1 2014

FLZ165-265-012030-
INLAND LEE-COASTAL LEE-
344 PM EDT MON SEP 1 2014

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN LEE COUNTY...

AT 344 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS LOCATED 10 MILES NORTHEAST OF BONITA
SPRINGS...MOVING WEST AT 25 MPH...WILL AFFECT SOUTHWEST FLORIDA
AIRPORT...BONITA SPRINGS...ESTERO AND FORT MYERS VILLAS...UNTIL 430
PM EDT.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 116 AND 123.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN DRIVING THROUGH HEAVY
RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER
VEHICLES.

&&

LAT...LON 2632 8185 2640 8189 2647 8198 2647 8202
      2644 8202 2641 8208 2642 8209 2648 8208
      2648 8203 2649 8208 2661 8206 2657 8156
      2642 8156 2641 8165 2632 8166
TIME...MOT...LOC 1944Z 096DEG 21KT 2641 8167

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 3:44 PM EDTSpecial Weather StatementTBWLee46 min
Sep 1, 4:29 PM EDTSpecial Marine WarningTBW61 min
Sep 1, 4:45 PM EDTSpecial Weather StatementTBWLee45 min
Sep 1, 6:08 PM EDTSpecial Weather StatementTBWSarasota52 min
Sep 1, 6:54 PM EDTSpecial Weather StatementTBWManatee51 min
Sep 1, 7:24 PM EDTSpecial Marine WarningTBW36 min
Sep 1, 7:33 PM EDTTornado WarningTBWHillsborough8 min
Sep 1, 7:36 PM EDTSpecial Weather StatementTBWHillsborough, Pasco39 min
Sep 1, 7:47 PM EDTSpecial Weather StatementTBWHillsborough, Pasco, Sumter28 min
Sep 1, 7:57 PM EDTSpecial Marine WarningTBW48 min

Nearby

Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.